Fentanyl bolus questionRegister Today!
- by Kaysmom8 Mar 26Hello,
Today in clinical a fellow classmates nurse kept taking a syringe and taking fentanyl and drawing some up extra from the iv line and giving it to the patient. She said at one point during the day she had to give the patient 300mcgs. Before the other student left she told her not to tell anyone she had been doing that all day long. Does this go on in the real nursing world or is this completely wrong?
- Mar 26 by Sun0408Yes, this goes on in the real world...Depends on the unit how this is handled. My last facility, we would pull up a syringe full of dipravan(if that was their sedation) and give if they were waking up. This gave us time to get other meds to help keep them down. My current facility does not do that, we bolus through the pump. We bolus all sedation meds as needed. Some pts are hard to keep down because of heavy drug abuse or ETOH abuse before admission.
If I had to give a lot to keep the pt down, I would call the doc and get something else added or switch to something else completely.. I hope the pt in question had something else besides just fentanyl if they were intubated. We usually use a combo for most of our intubated and sedated pts.
- Mar 26 by Kaysmom8I'm not sure if the patient had anything else besides fentanyl, I'll have to ask tomorrow. I thought I would ask because obviously there was a reason why she told her not to tell anyone. As students we see so many real world nursing things and if we ask our instructor's about them we get our behinds chewed off. Not the best way to learn if you ask me but hey what do I know I'm just a student and everything is still so new to me.
- Mar 26 by Esme12This goes on ....yes. Is it right? The answer is a resounding...NO!
First it is narcotic and if she isn't documenting this...how is she accounting for the drug. It also leaves the MD in the dark about the amount of medication it is requiring to keep the patient down.
Have I done it? Yes, rarely....if I'm in CT and I need that patient more sedated I will give a little extra and get the order later. That would only be because I didn't think ahead for extra sedation for the trip.
It doesn't matter what else the patient is on this nurse should not be bolusing this patient that much without orders and not recording it. Don't be the bane of her existence but remember when you become a nurse what you should not be doing.Last edit by Esme12 on Mar 27
- Mar 26 by MendedHeartYea my preceptor in the SICU
pulled Fentanyl bolus from Bag which was running. I was also told to keep on DL...
- Mar 27 by hodgieRNFor future sake, you don't ever give boluses unless there is an order. If the nurse was called to court, shes not going to admit to it. All you are allowed to do is titrate the gtt. If you are ever caught doing that, say bye-bye. That's why they said to keep it on the DL. Nurses aren't even allowed to push diprivan. If some needs constant boluses of fentanyl, then things aren't being address accordingly. Put up another drip or up the dosage. You can go up to 600 mcgs of fentanyl an hr. There's no need for constant boluses.
- Mar 28 by GrnTeaWhat's "on the DL"?
That said, the point is that the amount of a medication to give is the purview of the medical plan of care, not the nursing plan of care, unless there is a specific prn dose with nursing discretion on when to give it. This requires nursing documentation of assessment, rationale for giving the prn med, and its effects.
The nurse you observed is going outside of her scope of practice and can be in very hot water; the fact that it involves narcotics and could have very serious side effects makes it more likely to have more serious consequences. The board of registration in nursing takes a very dim view of such things, and they have no sense of humor.
Another thing to consider is that if the bag of fentanyl is being replaced more often because it is being consumed more rapidly, sooner or later pharmacy or someone will notice that and wonder where the missing amounts (above the prescribed amounts) went. That will look like narcotic diversion, and the BON really, really hates that.
The appropriate thing for this nurse to have done was to contact the prescriber (physician or APRN) with information that the present dose was ineffective, and get the amount prescribed increased.
- Mar 28 by hunnybunchesQUOTE="GrnTea;7250264"]What's "on the DL"
It means "keep it on the down low" as in "I know this is wrong or not completely right so please don't tell!"